South Carolina, 2017

Damaging Wind in South Carolina, May 23, 2017

May 23, 2017 · NWS CHS · 1 event in 1 county or zone

Clusters of thunderstorms began developing in the morning ahead of a strong cold front, and continued to impact portions of southeast South Carolina into the afternoon. A few of these storms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Clusters of thunderstorms began developing in the morning ahead of a strong cold front, and continued to impact portions of southeast South Carolina into the afternoon. A few of these storms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 23, 10:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 23, 10:30 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1130 AM EDT Tue May 23 2017

.SYNOPSIS...
Unsettled weather will persist across the Southeast through
Wednesday. A cold front will push offshore Wednesday night into
Thursday followed by high pressure prevailing into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another active day is in store due to a persistent upper level
trough over the central United States and an unseasonably moist
atmosphere in place. A weak surface wave over southern Alabama
will lift northeast today, shifting through central GA/SC later
this afternoon. Ahead of this feature, a potent 45-55 kt 850 mb
jet will lift northeast through southeast GA/SC, potentially
helping drive a convective complex through the area. A series of
upper shortwaves will be rippling through the area this
afternoon and evening, also aiding with synoptic scale ascent.

Modified 12Z CHS raob results in about 2400 J/kg SB-CAPE though
there is very little dry air in the atmosphere. The shear
parameters are quite impressive by later in the afternoon once
the surface low draws closer. The lack of dry air will make it
difficult for individual convective cells to produce damaging
winds. However, the available shear would support convective
organization, in which case there will be more of a damaging
wind threat. We also cannot rule out isolated tornadoes given
the 0-1 km SRH values of 200-300 m2/s2. However, the extensive
cloud deck and continued rounds of stratiform precipitation
should preclude a more significant severe weather event since
the instability will be moderated.

Heavy rainfall is potentially a greater concern given PWATs
hovering near 2 inches and more than enough forcing to produce
widespread showers/tstms this afternoon/evening. The greatest
risk for flooding will be:

1) If torrential rainfall trains across areas that already saw
2-4" on Monday.
2) Heavy rainfall occurs along the coast within 2 hrs of the 645
PM high tide this evening, especially since tides are running
above normal due to the approaching new moon.

Tonight: Convection will gradually wind down and push offshore
as subsidence overspreads the area in the wake of a passing
shortwave. Likely to categorical pops will be held for the
evening hours with pops slowly decreasing with time, highest
along the coast. Lows will range from the upper 60s inland to
the lower 70s at the coast.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday: An amplifying longwave trough will be over the MS
Valley. NAEFS indicates the 500 mb heights over the Lower MS
Valley become - 4 to -5 standard deviations for this time of
year, which is very impressive. A shortwave will round the base
of the trough and head in our direction towards the afternoon.
At the surface, low pressure is forecasted to strengthen across
the OH River Valley. A cold front attached to this low will
stretch into the Deep South, pushed eastward by the
aforementioned shortwave. A jet streak strengthening to ~130 kt
will be on the eastern side of the trough and moving over the
Southeast in the late afternoon. The 850 mb jet will increase to
30-45 kt in the afternoon while a deep layer of moisture will
persist with PWATs approaching 1.8" near record values for the
day.

This regime will support numerous/widespread showers. The convective
threat doesn't appear to start off too high due to morning
precipitation and cloud cover. However, some breaks in the clouds
ahead of pre-frontal convection to our west will destabilize the
atmosphere. Deep synoptic forcing will combine with instability in
the form of BLCAPEs approaching 1,500 J/kg and steepening lapse
rates along with 0-6 km bulk shear increasing to 40-50 kt to support
severe weather, especially in the late afternoon/evening. SPC now
has our area under a Slight risk. The main threat should be damaging
winds, but given the cool mid-levels, hail is also a concern. A
tornado is not out of the question given the low-level hodographs,
especially if the low-level winds back a little more than expected
in discrete cells. The main line of storms is expected to move cross
late in the afternoon through the evening hours. The cold front will
move through our area overnight, allowing precipitation to wind down
from west to east as the atmosphere stabilizes and drier air builds
into the area. Though, remnant showers could persist along the coast
for much of the night.

Thursday: The trough and surface low pressure will move across the
Great Lakes Region stretching into the Mid-Atlantic States.
Meanwhile, high pressure will build over the Gulf of Mexico and the
Central U.S. The surface pressure gradient is forecast to range from
2-3 mb across the forecast area, meaning WSW winds should
remain gusty across forecast area. Models hint at some remnant
showers across the Charleston Tri-County, so we have slight
chance POPs in the forecast. However, minimal precipitation is
expected, especially when compared to previous days. Despite
mostly sunny skies across the area, thickness values only
support high temperatures in the lower 80s, which is a few
degrees below normal for this time of year.

Friday: The trough will be moving into New England while a ridge
and surface high pressure will be building towards the
Southeast. Good subsidence will lead to sunny skies with highs
rising well into the 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A ridge over the East Coast combined with surface high pressure will
provide dry weather in the long term along with a gradual warming
trend each day. Models hint at maybe some rain on Monday.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Large area of showers/tstms moving across central GA will brush
KSAV right around 12z and impact KCHS roughly 13-15z. Local IFR
conditions are likely at KCHS as this activity pushes through.
More substantial tstm activity will impact the terminals this
afternoon as several lines push across the region. Impact window
looks to be roughly 19-02z at KCHS and 18-01z at KSAV. Will
highlight prevailing MVFR conditions, but local IFR conditions
will be possible in the heavier convective elements. Gusty winds
could also accompany the stronger tstms. Convection should
gradually push offshore by early-mid evening.

Extended Aviation Outlook: Flight restrictions are expected
Wednesday due to a cold front bringing showers and thunderstorms
to the region. Conditions will improve Wednesday night with VFR
prevailing into the weekend.

&&

.MARINE...
Today: Winds and seas will increase today as low-level jetting
intensifies ahead of a slow moving cold front. Winds look to
increase to 20-25 kt with seas 4-6 ft by this afternoon across
the Georgia offshore and Charleston County waters so a Small
Craft Advisory is in effect. The remaining nearshore legs,
including Charleston Harbor, look to remain just below advisory
thresholds during the day. Strong to potentially severe
convection could approach or impact the marine area late in the
afternoon brining a risk for winds >35 kt.

Tonight: Strong to locally severe convection should push east
with time, but strong low-level jetting will continue through
the night brining 20-25 kt winds and seas 4-7 ft. Small Craft
Advisories will be expanded to including the remaining nearshore
legs beginning at 6 pm. Will not include the Charleston Harbor
just yet as winds look to remain just sky of advisory
thresholds.

Wednesday through Saturday: SW winds will increase Wednesday as a
cold front approaches from the west and then crosses through the
region Wednesday night. A strong surface pressure gradient behind
the departing front will lead to elevated winds on Thursday. As a
result Small Craft Advisories are will remain in effect through this
time period for gusty winds and steep seas, especially beyond 20 nm.
Conditions will improve Friday into Saturday as high pressure builds
into the area.

&&

.HYDROLOGY...
KCLX storm total accumulation from the last 24 hrs shows a broad
swath of 1-3" totals across interior southeast GA and coastal SC
with several pockets of greater than 3". The record rainfall of
6.61" recorded at the KSAV ASOS on Monday shows the heavy
rainfall potential of the in-situ airmass. With PWATs remaining
close to 2" today and waves of synoptic forcing, another round
of heavy rainfall looks to be on tap for today.

With 1-hr flash flood guidance of 2-3" across a broad swath of
our forecast area, convection could easily surpass this if it
becomes anchored over particular spots. The ongoing Flash Flood
Watch for all but far southern coastal GA still looks reasonable.
The main challenge will come this afternoon as we determine
whether to extend it beyond midnight.

&&

.TIDES/COASTAL FLOODING...
Evening high tide levels will trend higher each day as we approach
the new moon perigee this Friday, though we expect tides to
remain just below Coastal Flood Advisory stage. The bigger issue
is if heavy rainfall occurs within 2 hrs of high tides through
Wednesday, in which case more significant street flooding would
be possible due mainly to freshwater.

&&

.CLIMATE...
Rainfall Records for 23 May:
KCHS: 4.86 inches set in 1976.
KCXM: 5.40 inches set in 1976.
KSAV: 2.41 inches set in 1976.

Rainfall Records for 24 May:
KCHS: 1.78 inches set in 1979.
KCXM: 2.23 inches set in 1895.
KSAV: 2.29 inches set in 1938.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through this evening for GAZ087-088-099>101-
     114>119-137-138.
SC...Flash Flood Watch through this evening for SCZ040-042>045-
     047>052.
MARINE...Small Craft Advisory from 6 PM this evening to 8 PM EDT
     Thursday for AMZ352.
     Small Craft Advisory until midnight EDT Thursday night for
     AMZ350-374.
     Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Wednesday for AMZ354.

&&

NEAR TERM...JRL
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, May 23, 9:40 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1040 AM EDT Tue May 23 2017

GAZ139>141-241445-
Coastal Liberty-Inland McIntosh-Coastal McIntosh-
1040 AM EDT Tue May 23 2017

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and Tonight.

Severe Thunderstorms: Showers and thunderstorms will impact
southeast South Carolina and southeast Georgia today. A few of these
thunderstorms could become severe and be capable of producing
damaging winds, isolated tornadoes and marginally severe hail. The
risk for severe weather will be the greatest between 2 pm and 9 pm,
although an isolated severe thunderstorm could occur just about
anytime today into this evening.

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest severe weather updates from the National
Weather Service.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are expected Wednesday
into Wednesday night. Some storms could be severe with damaging winds
and isolated tornadoes. In addition, very heavy rainfall is expected,
possibly leading to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>119-137-138-SCZ040-042>045-047>052-241445-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
1040 AM EDT Tue May 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe Thunderstorms: Showers and thunderstorms will impact
southeast South Carolina and southeast Georgia today. A few of these
thunderstorms could become severe and be capable of producing
damaging winds, isolated tornadoes and marginally severe hail. The
risk for severe weather will be the greatest between 2 pm and 9 pm,
although an isolated severe thunderstorm could occur just about
anytime today into this evening.

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest severe weather updates from the National
Weather Service.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are expected Wednesday
into Wednesday night. Some storms could be severe with damaging winds
and isolated tornadoes. In addition, very heavy rainfall is expected,
possibly leading to flash flooding. If heavy rainfall occurs early
Wednesday evening around the time of the above normal high tide, more
significant flooding will be possible in coastal areas such as
Charleston and Savannah.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-241445-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
1040 AM EDT Tue May 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Thunderstorms: Showers and thunderstorms will impact the coastal
waters this afternoon into tonight. Some of these storms will be
capable of producing winds in excess of 35 knots, penny size hail and
waterspouts. Mariners should remain alert for changing weather
conditions today and be prepared to take action should Special Marine
Warnings be issued or threatening weather approaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

The radar

The Charleston,SC radar (KCLX), 42 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
May 23, 1:00 PM EST to 1:01 PM EST
Where
Colleton County, 1.35 mi ENE of Green Pond
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.740, -80.600

The Colleton County Sheriffs Office reported 3 trees down and blocking the roadway. This included Treu Street and Shady Dell Lane, Magwood Bryant Road and Wood Road, and Charleston Highway and Bonnie Doone Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699126.